Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 204, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 29, 2017, 6:04 PM EDT for Wilkes County, Georgia. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2017, 6:04 PM EDT (22:04 UTC)
- Expired
- May 29, 2017, 6:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wilkes County, GA
The radar
The Greer radar (KGSP), 132 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:20 PM EDT | TSTM WND DMG | 2 Wsw Cohentown, GA | TREE BLOWN DOWN OVER ROADWAY ON TIGNALL RD AT MM 15... ONE VEHICAL INVOLVED IN AN ACCIDENT BUT NO INJUIES |
| May 29, 6:20 PM EDT | TSTM WND DMG | Washington, GA | TREE/TREE LIMBS DOWN AT POPE ST... ORCHARD ST... N ALEXANDER AVE... AND BARNETT ST. POWER OUTAGES REPORTED IN VARIOUS AREAS IN WASHINGTON AND IN THE COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- -88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627
WUUS52 KFFC 292204
SVRFFC
GAC317-292245-
/O.NEW.KFFC.SV.W.0204.170529T2204Z-170529T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
604 PM EDT MON MAY 29 2017
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Wilkes County in east central Georgia...
* Until 645 PM EDT
* At 603 PM EDT, a severe thunderstorm was located over Carters
Grove, or 11 miles west of Washington, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Washington, Tignall, Rayle, Jacksons Crossroads, Ficklin,
Mallorysville, Delhi, Lundberg, Norman, Metasville, Floral Hill,
Holliday Park, Aonia, Newtown, Danburg, Rocky Creek Fire Dept. and
Celeste.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3363 8279 3365 8281 3365 8282 3364 8285
3364 8287 3362 8288 3379 8298 3387 8292
3399 8272 3399 8266 3398 8265 3386 8261
3387 8258 3387 8257 3383 8260 3366 8250
TIME...MOT...LOC 2203Z 254DEG 43KT 3373 8293
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
739
WWUS52 KFFC 292237
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
637 PM EDT MON MAY 29 2017
GAC317-292246-
/O.EXP.KFFC.SV.W.0204.000000T0000Z-170529T2245Z/
Wilkes GA-
637 PM EDT MON MAY 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR WILKES COUNTY WILL EXPIRE AT
645 PM EDT...
The storm which prompted the warning will be moving out of the area
shortly. Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM EDT for
east central Georgia.
LAT...LON 3363 8279 3365 8281 3365 8282 3364 8285
3364 8287 3362 8288 3379 8298 3387 8292
3399 8272 3399 8266 3398 8265 3386 8261
3387 8258 3387 8257 3383 8260 3366 8250
TIME...MOT...LOC 2236Z 254DEG 43KT 3382 8256
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:34 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 29, 3:34 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 334 PM EDT Mon May 29 2017 .SHORT TERM /Tonight through Tuesday Night/... ...A Severe Thunderstorm Watch is in Effect for Portions of North and Central Georgia until 9 PM EDT... As expected, with ample instability in place, thunderstorms are quickly developing, primarily in association with an impulse moving from eastern Alabama into western Georgia. Thunderstorm coverage will continue to increase, especially ahead of this disturbance as it traverses the CWA through this evening. SBCAPE values have already reached in excess of 2000-2500 J/kg which will contribute to thunderstorm intensification and the increasing possibility of some severe thunderstorms. Damaging wind gusts will be the primary threat in the strongest storms with steep low level lapse rates and plentiful moisture. While some hail is possible, less impressive mid- level lapse rates will tend to reduce the large hail threat a bit. Coverage of showers and thunderstorms will gradually diminish overnight after sunset as daytime heating is lost and the aforementioned impulse moves eastward. The cold/stationary front currently residing to our northwest will continue to slowly sag into to our area on Tuesday. The proximity of this boundary as well as continuing southwest flow aloft will contribute to additional scattered showers and thunderstorms on Tuesday afternoon. Deep layer shear will not be a factor tomorrow as it is today, so while showers and thunderstorms can again be expected on Tuesday, threat for strong/severe thunderstorms will be low. RW .LONG TERM /Wednesday through Monday/... Models are coming into better agreement for the late week system. Confidence is increasing on showers/tstorms and have therefore increased probabilities. No other major changes planned. Previous Long Term discussion follows... 17 PREVIOUS LONG TERM /Tuesday Night through Sunday/... The long term remains unsettled with basically a west or southwest flow aloft across the southern states...and low pressure continuing across the Great Lakes. A moist air mass is expected to persist and a series of short waves will cross the area through the period. Breaks in the precipitation will be hard to time. So the overall pattern remains similar with chance or slight chance pops each period. GFS/ECMWF hint at a surface front pushing into GA Wednesday night into Thursday with somewhat drier air but not confident enough on this to make any big pop changes. 41 && .AVIATION... 18Z Update... Scattered thunderstorms will be in proximity to TAF sites through this evening with locally gusty winds and MVFR ceilings/IFR vsbys in and near thunderstorms. Outside of thunderstorms primarily VFR conditions can be anticipated this evening. MVFR ceilings are possible by Tuesday morning. Scattered showers and thunderstorms are again expected by Tuesday afternoon. Winds will be westerly through the period. CONFIDENCE... Medium confidence on ceilings Tuesday morning. High confidence other elements. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 66 81 64 85 / 60 40 20 20 Atlanta 67 79 65 83 / 60 40 20 20 Blairsville 60 78 58 78 / 60 30 20 30 Cartersville 65 80 62 83 / 60 40 20 20 Columbus 70 84 67 86 / 30 40 20 20 Gainesville 65 79 64 82 / 60 40 20 20 Macon 68 85 66 86 / 30 40 20 20 Rome 65 82 61 84 / 60 40 20 30 Peachtree City 66 80 63 83 / 50 40 20 20 Vidalia 72 89 70 89 / 20 30 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch until 9 PM EDT this evening for the following zones: Baldwin...Banks...Barrow...Bartow...Bibb... Bleckley...Butts...Chattahoochee...Cherokee...Clarke...Clayton... Cobb...Coweta...Crawford...DeKalb...Douglas...Fayette... Forsyth...Glascock...Greene...Gwinnett...Hall...Hancock... Harris...Henry...Houston...Jackson...Jasper...Jefferson... Johnson...Jones...Lamar...Macon...Madison...Marion... Meriwether...Monroe...Morgan...Muscogee...Newton...North Fulton...Oconee...Oglethorpe...Paulding...Peach...Pike... Putnam...Rockdale...Schley...South Fulton...Spalding...Stewart... Talbot...Taliaferro...Taylor...Twiggs...Upson...Walton... Warren...Washington...Webster...Wilkes...Wilkinson. && SHORT TERM...RW LONG TERM....17 AVIATION...RW
Hazardous weather outlook, May 29, 4:34 AM EDT, 13 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 434 AM EDT Mon May 29 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-300845- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 434 AM EDT Mon May 29 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A few thunderstorms may become severe mainly this afternoon and evening. A frontal boundary will approach north Georgia today...giving increased chances for showers and thunderstorms. Afternoon heating will help to support a few strong to severe thunderstorms with damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... A moist and unstable air mass will remain over north and central Georgia through the period. There will be a chance of showers and thunderstorms each day...a few storms possibly severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, May 29, 5:34 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
534 PM EDT MON MAY 29 2017
GAZ060-061-072-073-292200-
Putnam GA-Baldwin GA-Hancock GA-Jones GA-
534 PM EDT MON MAY 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PUTNAM...NORTHERN
BALDWIN...SOUTHWESTERN HANCOCK AND NORTHEASTERN JONES COUNTIES UNTIL
600 PM EDT...
At 534 PM EDT...a strong thunderstorm was over Blountsville, or 9
miles north of Gray...moving east at 40 mph.
HAZARD...Winds 40 to 50 mph...pea sized hail and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Milledgeville, Gray, Midway-Hardwick, Meriwether, Ethridge, Bradley,
Wayside, Allenwood, Haddock, Resseaus Crossroads, Round Oak, Plant
Harlee Branch, Hardwick, Browns Crossing and Blountsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3306 8310 3301 8363 3316 8364 3317 8355
3319 8355 3320 8354 3332 8324
TIME...MOT...LOC 2134Z 252DEG 34KT 3314 8347
HAIL...0.25IN
WIND...50MPHSpecial weather statement, May 29, 5:57 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
557 PM EDT MON MAY 29 2017
GAZ038-039-051-292300-
Taliaferro GA-Wilkes GA-Oglethorpe GA-
557 PM EDT MON MAY 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALIAFERRO...WILKES
AND SOUTHERN OGLETHORPE COUNTIES UNTIL 700 PM EDT...
At 557 PM EDT...a strong thunderstorm was near Philomath, or 11 miles
south of Lexington...moving east at 25 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Washington, Tignall, Rayle, Mallorysville, Delhi, Lundberg,
Metasville, Floral Hill, Holliday Park, Aonia, Newtown, Danburg,
Celeste, Lyneville and Carters Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3363 8297 3366 8295 3369 8299 3376 8298
3383 8305 3395 8263 3386 8261 3387 8258
3387 8257 3384 8258 3383 8260 3367 8250
TIME...MOT...LOC 2157Z 256DEG 20KT 3372 8305
HAIL...0.25IN
WIND...40MPHLocal storm report, May 29, 6:00 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG WASHINGTON 33.73N 82.74W
05/29/2017 WILKES GA 911 CALL CENTER
TREE BLOWN DOWN IN WASHINGTON AT S ALEXANDER AND
BALTIMORE RD
&&
EVENT NUMBER FFC1700739
THIEMSpecial weather statement, May 29, 6:00 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
600 PM EDT MON MAY 29 2017
GAZ060-061-073-292230-
Putnam GA-Baldwin GA-Hancock GA-
600 PM EDT MON MAY 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM...NORTHERN
BALDWIN AND HANCOCK COUNTIES UNTIL 630 PM EDT...
At 600 PM EDT...a strong thunderstorm was over Oconee Springs Park,
or 11 miles west of Sparta...moving northeast at 40 mph.
HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Milledgeville, Sparta, Plant Harlee Branch, Devereux, Shoulderbone,
Oconee Springs Park and Culverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3320 8285 3319 8286 3318 8286 3313 8328
3325 8334 3345 8298 3320 8283
TIME...MOT...LOC 2200Z 243DEG 45KT 3325 8317
HAIL...0.25IN
WIND...40MPHLocal storm report, May 29, 6:02 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 PM EDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 1 SSE WASHINGTON 33.73N 82.73W
05/29/2017 WILKES GA 911 CALL CENTER
TREE WAS BLOWN OVER IN WASHINGTON ALONG BAKER ST
&&
EVENT NUMBER FFC1700740
THIEMSpecial weather statement, May 29, 6:02 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
602 PM EDT MON MAY 29 2017
GAZ085-086-097-098-292230-
Emanuel GA-Treutlen GA-Johnson GA-Laurens GA-
602 PM EDT MON MAY 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EMANUEL...TREUTLEN...
SOUTHERN JOHNSON AND LAURENS COUNTIES UNTIL 630 PM EDT...
At 602 PM EDT...a strong thunderstorm was over Rentz, or 13 miles
south of Dublin...moving northeast at 40 mph.
HAZARD...Winds up to 40 mph...up to penny sized hail and heavy
rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Soperton, East Dublin, Adrian, Cadwell, Rentz, Orland, Rockledge,
Orianna, Norristown, Minter, Lowery, Blackville, Gillis Springs and
Scott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3243 8239 3226 8305 3234 8310 3270 8266
TIME...MOT...LOC 2202Z 243DEG 45KT 3235 8296
HAIL...0.75IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:06 PM EDT | Special Weather Statement | FFC | Coweta, Harris, Heard, Meriwether, Troup | 24 min |
| May 29, 2:32 PM EDT | Special Weather Statement | FFC | Troup | 28 min |
| May 29, 2:52 PM EDT | Special Weather Statement | FFC | Fulton | 23 min |
| May 29, 2:56 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Fulton | 34 min |
| May 29, 3:02 PM EDT | Special Weather Statement | FFC | Schley | 28 min |
| May 29, 3:04 PM EDT | Special Weather Statement | FFC | Coweta, Meriwether, Troup | 26 min |
| May 29, 3:22 PM EDT | Special Weather Statement | FFC | DeKalb | 23 min |
| May 29, 3:26 PM EDT | Special Weather Statement | FFC | Stewart | 34 min |
| May 29, 3:30 PM EDT | Special Weather Statement | FFC | Meriwether | 30 min |
| May 29, 3:44 PM EDT | Special Weather Statement | FFC | Houston, Peach | 31 min |
| May 29, 3:47 PM EDT | Special Weather Statement | FFC | Clarke | 28 min |
| May 29, 3:49 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Stewart, Webster | 26 min |
| May 29, 3:58 PM EDT | Special Weather Statement | FFC | Lamar, Pike, Spalding, Upson | 32 min |
| May 29, 4:01 PM EDT | Special Weather Statement | FFC | Henry | 29 min |
| May 29, 4:19 PM EDT | Special Weather Statement | FFC | Wilkes | 41 min |
| May 29, 4:22 PM EDT | Special Weather Statement | FFC | Clarke, Madison | 38 min |
| May 29, 4:23 PM EDT | Special Weather Statement | FFC | Bibb | 37 min |
| May 29, 4:31 PM EDT | Special Weather Statement | FFC | Lamar, Monroe | 29 min |
| May 29, 4:54 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 36 min |
| May 29, 4:59 PM EDT | Special Weather Statement | FFC | Jasper | 31 min |
| May 29, 5:03 PM EDT | Special Weather Statement | FFC | Oglethorpe | 42 min |
| May 29, 5:04 PM EDT | Special Weather Statement | FFC | Catoosa, Dade, Walker, Whitfield | 41 min |
| May 29, 5:05 PM EDT | Special Weather Statement | FFC | Warren | 25 min |
| May 29, 5:15 PM EDT | Special Weather Statement | FFC | Greene, Morgan | 45 min |
| May 29, 5:30 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Oconee, Oglethorpe | 45 min |
| May 29, 5:32 PM EDT | Special Weather Statement | FFC | Wilkes | 28 min |
| May 29, 5:34 PM EDT | Special Weather Statement | FFC | Baldwin, Jones | 26 min |
| May 29, 5:57 PM EDT | Special Weather Statement | FFC | Wilkes | 63 min |
| May 29, 6:00 PM EDT | Special Weather Statement | FFC | Hancock | 30 min |
| May 29, 6:02 PM EDT | Special Weather Statement | FFC | Johnson, Laurens, Treutlen | 28 min |
| May 29, 6:14 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Treutlen | 14 min |
| May 29, 6:47 PM EDT | Special Weather Statement | FFC | Treutlen | 28 min |
| May 29, 7:20 PM EDT | Special Weather Statement | FFC | Catoosa, Whitfield | 25 min |
| May 29, 7:48 PM EDT | Special Weather Statement | FFC | Murray | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.